Sankhya A

, Volume 73, Issue 2, pp 303–328 | Cite as

Maximum likelihood estimator for cumulative incidence functions under proportionality constraint



This paper deals with a model of possibly dependent competing risks in the presence of additional independent censoring. Under the assumption that the cumulative incidence functions are proportional or equivalently that the cause-specific cumulative hazard functions are proportional, we derive a maximum likelihood estimator for the cumulative incidence functions. Asymptotic results are derived for our estimator namely strong consistency, convergence rate, weak convergence and strong approximation. Pointwise confidence bands are then constructed. Simulation results are carried out to assess the accuracy of the pointwise confidence bands and to investigate the effect of model misspecification. We also briefly consider the case of independent competing risks with proportional net cumulative hazard functions in the presence of independent censoring.

Keywords and phrases

Competing risks censoring proportionality constraint cumulative incidence functions asymptotic theory 

AMS (2000) subject classification

Primary 62-02,62N01,62N02,62G05,62G20 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Aalen, O. and Johansen, S. (1978), An empirical transition matrix for nonhomogeneous Markov chains based on censored observations. Scand. J. Statist., 5, 141–150.MathSciNetMATHGoogle Scholar
  2. Andersen, P.K., Borgan, O., Gill, R.D. and Keiding, N. (1993), Statistical models based on counting processes. Springer, New York.MATHGoogle Scholar
  3. Block, H.W. and Basu, A.P. (1974), A continuous bivariate exponential extension. J. Amer. Statist. Assoc., 69, 1031–1037.MathSciNetMATHCrossRefGoogle Scholar
  4. Capéraà, P. and van Custem, B. (1988), Méthodes et modèles en statistique non-paramétrique. Dunod, Paris.Google Scholar
  5. Chen, K. and Lo, S.-H. (1997), On the rate of uniform convergence of the product-limit estimator: Strong and weak laws. Ann. Statist., 25, 1050–1087.MathSciNetMATHCrossRefGoogle Scholar
  6. Cheng, P.E. and Lin, G.D. (1987). Maximum likelihood estimation of a survival function under the Koziol-Green proportional hazards model. Statist. Probab. Letters, 5, 75–80.MathSciNetMATHCrossRefGoogle Scholar
  7. Csörgő, S. (1988). Estimation in the proportional hazards model of random censorship. Statistics, 19, 437–463.MathSciNetCrossRefGoogle Scholar
  8. Csörgő, S. (1996). Universal Gaussian approximations under random censorship. Ann. Statist., 24, 2744–2778.MathSciNetCrossRefGoogle Scholar
  9. Csörgő, S. and Horváth, L. (1981). On the Koziol-Green model for random censorship. Biometrika, 68, 391–401.MathSciNetGoogle Scholar
  10. Csörgő, S. and Horváth, L. (1983). On the Koziol-Green model for random censorship II. Studia Sci. Math. Hungar., 18, 195–203.MathSciNetGoogle Scholar
  11. Dauxois, J.-Y. and Kirmani, S.N.U.A. (2004). On testing the proportionality of two cumulative incidence functions in a competing risks setup. J. Nonparametr. Statist., 16, 479–492.MathSciNetMATHCrossRefGoogle Scholar
  12. De Uña Álvarez, J., González-Manteiga, W. and Cadarso-Suárez, C. (1997). Bootstrap selection of the smoothing parameter in density estimation under the Koziol-Green model. In L 1-Statistical Procedures and Related Topics, (Y. Dodge, ed.), 385–398. IMS Lecture Notes Monogr. Ser., 31. Institute of Mathematical Statistics, Hayward.Google Scholar
  13. De Uña Álvarez, J. (1998). Inferencia estadística en modelos de censura proporcional. Ph.D. Thesis, Department of Statistics and Operation Research, University of Santiago de Compostela, Spain.Google Scholar
  14. Dikta, G. (1995). Asymptotic normality under the Koziol-Green model. Comm. Stat. Theory Meth., 24, 1537–1549.MathSciNetMATHCrossRefGoogle Scholar
  15. Fine, J.P. (1999). Analysing Competing Risks Data with Transformation Models. J. R. Statist. Soc. B, 61, 817–830.MathSciNetMATHCrossRefGoogle Scholar
  16. Fine, J.P. (2001). Regression modeling of competing crude failure probabilities. Biostatistics, 2, 85–97.MATHCrossRefGoogle Scholar
  17. Fine, J.P. and Gray, R.J. (1999). A Proportional Hazards model for the subdistribution of a competing risk. J. Amer. Statist. Assoc., 94, 496–509.MathSciNetMATHCrossRefGoogle Scholar
  18. Földes, A. and Rejtő, L. (1981a). A LIL-type result for the product-limit estimator. Z. Wahrsch. Verw. Gebiete, 56, 75–86.MathSciNetMATHCrossRefGoogle Scholar
  19. Földes, A. and Rejtő, L. (1981b) Strong uniform consistency for nonparametric survival curve estimators from randomly censored data. Ann. Statist., 9, 122–129.MathSciNetMATHCrossRefGoogle Scholar
  20. Gather, U. and Pawlitschko, J. (1998). Estimating the survival function under a generalized Koziol-Green model with partially informative censoring. Metrika, 48, 189–207.MathSciNetMATHGoogle Scholar
  21. Geffray, S. (2006). Nonparametric estimation from censored data in a multi-state framework. Ph.D. Thesis, Université Pierre et Marie Curie — Paris VI, France. Available at Scholar
  22. Geffray, S. (2009). Strong approximations for dependent competing risks with independent censorship. TEST, 18, 76–95.MathSciNetMATHCrossRefGoogle Scholar
  23. Geffray, S. and Guilloux, A. (2005). Estimation dans un modèle de Koziol-Green généralisé, C. R. Math. Acad. Sci. Paris, 341, 49–52.MathSciNetMATHGoogle Scholar
  24. Ghorai, J.K. and Schmitter, J. (1999). The asymptotic distribution of the suprema of the standardized empirical processes under the Koziol-Green model. Statist. Probab. Letters, 41, 303–313.MathSciNetMATHCrossRefGoogle Scholar
  25. Gill, R.D. (1983). Large sample behavior of the product-limit estimator in the whole line. Ann. Statist., 11, 49–58.MathSciNetMATHCrossRefGoogle Scholar
  26. Gill, R.D. (1994). Glivenko-Cantelli for Kaplan-Meier. Math. Methods Statist.. 3, 76–87.MathSciNetMATHGoogle Scholar
  27. Gill, R.D. and van der Vaart, A.W. (1993). Non- and semi-parametric maximum likelihood estimators and the Von-Mises method II. Scand. J. Statist., 20, 271–288.MathSciNetMATHGoogle Scholar
  28. Giné, E. and Guillou, A. (1999). Laws of the iterated logarithm for censored data. Ann. Probab., 27, 2042–2067.MathSciNetMATHCrossRefGoogle Scholar
  29. Giné, E. and Guillou, A. (2001). On consistency of kernel density estimators for randomly censored data: rates holding uniformly over adaptative intervals. Ann. Inst. Henri Poincaré Probab. Stat., 37, 503–522.MATHCrossRefGoogle Scholar
  30. Gray, R.J. (1988). A class of K-sample tests for comparing the cumulative incidence of a competing risk. Ann. Statist., 16, 1141–1154.MathSciNetMATHCrossRefGoogle Scholar
  31. Hartman, P. and Wintner, A. (1941). On the law of the iterated logarithm. Amer. J. Math., 63, 169–176.MathSciNetCrossRefGoogle Scholar
  32. Horváth, L. (1980). Dropping continuity and independence assumptions in random censorship models. Studia Sci. Math. Hungar., 15, 381–389.MathSciNetMATHGoogle Scholar
  33. Fine, J.P. and Jeong, J.-H. (2006). Direct parametric inference for the cumulative incidence function. Appl. Statist., 55, 187–200.MathSciNetMATHCrossRefGoogle Scholar
  34. Fine, J.P. and Jeong, J.-H. (2007). Parametric regression on cumulative incidence function. Biostatistics, 8, 184–196.MATHGoogle Scholar
  35. Lin, D.Y. (1997). Non-parametric inference for cumulative incidence functions in competing risks studies. Stat. Med., 16, 901–910.CrossRefGoogle Scholar
  36. Major, P. and Rejtő, L. (1988). Strong embedding of the estimator of the distribution function under random censorship. Ann. Statist., 16, 1113–1132.MathSciNetMATHCrossRefGoogle Scholar
  37. Stute, W. (1992). Strong consistency under the Koziol-Green model. Statist. Probab. Letters, 14, 313–320.MathSciNetMATHCrossRefGoogle Scholar
  38. Stute, W. (1994). Strong and weak representations of cumulative hazard function and Kaplan-Meier estimators on increasing sets. J. Statist. Plann. Inference, 42, 315–329.MathSciNetMATHCrossRefGoogle Scholar
  39. Stute, W. and Wang, J.-L. (1993). The strong law under random censorship. Ann. Statist., 21, 1591–1607.MathSciNetMATHCrossRefGoogle Scholar
  40. Yang, G. (1977). Life expectancy under random censorship. Stoch. Proc. Appl., 6, 33–39.MATHCrossRefGoogle Scholar
  41. Zhang, M.-J. and Fine, J. (2008). Summarizing differences in cumulative incidence functions. Stoch. Proc. Appl., 27, 4939–4949.MathSciNetGoogle Scholar

Copyright information

© Indian Statistical Institute 2011

Authors and Affiliations

  1. 1.Universite de StrasbourgStrasbourgFrance
  2. 2.Université Pierre et Marie Curie — Paris 6ParisFrance
  3. 3.IRMA, UMR 7501Université de StrasbourgStrasbourg CedexFrance
  4. 4.LSTA, EA 3124Université Pierre et Marie Curie — Paris 6Paris cedex 05France

Personalised recommendations